Michigan, 2007

Lake-Effect Snow in Michigan, January 24, 2007

January 24, 2007 · NWS APX · 1 event in 1 county or zone

Weak winds in the morning of the 24th allowed a lake-induced mesovortex to form on Northern Lake Michigan. An increase in northwest winds during the day eventually brought the vortex onshore, producing locally heavy snow in Leelanau County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Weak winds in the morning of the 24th allowed a lake-induced mesovortex to form on Northern Lake Michigan. An increase in northwest winds during the day eventually brought the vortex onshore, producing locally heavy snow in Leelanau County. Leland and Lake Leelanau both picked up 6 to 7 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 24, 3:53 AM EST, 7 hours 7 minutes earlier.

Area forecast discussion, Jan 24, 3:53 AM EST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
353 AM EST WED JAN 24 2007

.DISCUSSION...THE LOW PRESSURE THAT MOVE THROUGH NORTHERN ONTARIO
AND ITS ASSOCIATED COLD FRONT THAT MOVED THROUGH THE FORECAST AREA
ARE NOW EAST OF THE REGION. THE AIR DRIES OUT QUITE A BIT WITH THE
850 MB RH OVER LAKE SUPERIOR AND N MICHIGAN ARE AROUND 30%. HIGH
PRESSURE IS CONTINUING TO NOSE INTO THE REGION. A LITTLE FURTHER
UPSTREAM IS THE SYNOPTIC MOISTURE THAT WILL BE THE CONCERN IN HOW
FAST IT MOVES INTO THE REGION AND WHETHER IT WILL BE ENOUGH TO BRING
WARNING CRITERIA SNOW.

MODELS...LOOKING AT THE WIND FLOW FOR THE 1000-850 MB LAYER, BOTH
MODELS ARE IN GOOD AGREEMENT THROUGH THE 84 HOUR TIME PERIOD. THERE
ARE SOME MINIMAL MOISTURE DIFFERENCES, BUT THEY STILL LOOK GOOD
ENOUGH FOR THE SNOW. THE MAJOR PROBLEM FROM THE MODEL LOOKS LIKE THE
700-500 MB DIV Q FOR DIAGNOSIS OF UPWARD MOTION FOR SYNOPTIC
ENHANCEMENT OF THE LES. THERE ARE DIFFERENCES IN THIS DEPARTMENT,
AND WITH THE GFS LOOKING LIKE IT IS HANDLING THE TIMING OF THE
EXITING LOW VS THE NAM PER HPC MODEL DIAGNOSTIC DISCUSSION. SO SIDED
WITH THE GFS THROUGH MOST OF THE FORECAST.

TODAY...WILL CUT THE BACK TIMING OF THE WATCH AS THE DAY LOOKS
PRIMARILY DRY. THE WSR-88D IS SHOWING A SHIFTING AND DIMINISHING IN
THE BANDS THIS MORNING AS THE ONTARIO DRAINAGE WIND PUSHES THE SNOW
BANDS SOUTH AND WEST. THE DRY AIR IS GETTING INVOLVED AND THE BANDS
ARE DIMINISHING IN INTENSITY. THE ONSET OF THE SNOW MAY BE IN THE
LATE AFTERNOON, BUT INITIALLY IT WONT BE IN THE WATCH AREA, AS THE
WIND FLOW IN THE MORNING WILL NW, THEN NNW, THEN NORTH. THERE ARE
SOME MAJOR WIND SHIFTS DURING THE DAY, THAT ONE WOULD EXPECT TO
DISRUPT THE SNOW BANDS. MOISTURE IN THE 850-700 MB LAYER IS SLOWLY
INCREASING THROUGH THE DAY, AND WITH THE 12 HOUR AVERAGE AROUND 50%.
850 TEMPERATURES BY 18Z ARE AROUND -16C SO THE DELTA T SHOULD BE AT
OR AROUND 19C.

TONIGHT/THURSDAY...MOISTURE, WIND FLOW AND TEMPERATURES START COMING
TOGETHER SO THAT THE INGREDIENTS ARE THERE FOR SOME MORE SIGNIFICANT
AMOUNTS. THE ONLY CAVEAT TO THIS, AND WHY I WOULD SEE THIS AS A HIGH
END ADVISORY IS THE FACT THAT THE 850 TEMPERATURES, WHICH AS TIME
GOES ON ARE THE CLOUD TOP TEMPERATURES, BECOMING COLDER THAN -20C.
SO WHILE THE ONSET LOOKS GOOD WITH THE 00Z AND 06Z SOUNDINGS SHOWING
SOME DEEP MOISTURE THROUGH THE INVERSION AND THE INVERSION HEIGHTS
AROUND 5000 FEET, THE COMES TO AN END AS THE INVERSION HEIGHTS LOWER
AND THE 850 TEMPERATURES COOL TO -22C IN N LOWER BY 18Z ON THURSDAY
AND -25C IN E UPPER AT 12Z ON THURSDAY. SO LOTS OF LITTLE FLAKES
AMOUNTING TO SMALLER ACCUMULATIONS IS A DISTINCT POSSIBILITY. THE
MAIN TARGET AREAS WILL BE ALONG THE LAKE MICHIGAN SHORELINE FROM
LEELANAU COUNTY SOUTH TO MANISTEE COUNTY, AND THE TVC AREA AS A BAND
FORMS OVER GRAND TRAVERSE BAY.

THURSDAY NIGHT...BOTH MODELS SUGGEST MASSIVE DRYING THE 850-700 MB
LAYER (BOTH MODELS AROUND 40% BY 06Z) AND THEN THE RIDGE AXIS MOVER
THROUGH OVERNIGHT. THE MODELS SUGGEST THAT THE RIDGE AXIS IS SHARP
ENOUGH THAT THE ANTICYCLONIC CURVATURE SHOULD SHUT OFF ALL OF THE
SNOW SHOWERS AFTER 06Z, HOWEVER, WITH THE GFS SLIGHTLY FASTER, THE
WAA SNOW IN NW LOWER IS A POSSIBILITY. HOWEVER, WILL LOWER THE POPS
IN THE CURRENT FORECAST AS THE MOISTURE IS A BIT UNCOORDINATED
BETWEEN THE 700-500 MB LAYER AND THE 850 MB LEVEL. SO NE LOWER WILL
SEE A CESSATION OF SNOW SHOWERS, BUT NW LOWER WILL CONTINUE WITH A
CHANCE. THE NAM IS EVEN SLOWER WITH THE WAA SNOW SO THERE IS A
POSSIBILITY THAT NW LOWER COULD BE DRY AS THE FLOW GOES ANTICYCLONIC
AND THE 850 MB MOISTURE IS AROUND 30% BY 12Z.

FRIDAY...WILL ADD CHANCE POPS AS THE WAA SNOW MOVES INTO THE REGION
DURING THE DAY. THE GFS WOULD HINT AT LIKELY POPS NEAR LAKE MICHIGAN
ON THE SW FLOW PATTERN. WONT BUY INTO THAT AS OF YET, BUT WITH THE
500 MB SHORTWAVE TROUGH MOVING INTO THE REGION, WILL STEP THE SNOW
CHANCES INTO THE REGION.

FRIDAY NIGHT...THE CLIPPER SYSTEM MOVES IN AND BRINGS IN  THE CHANCE
FOR SIGNIFICANT ACCUMULATIONS AS THE LOW MOVES OVER THE REGION WITH
THE 500 MB SHORTWAVE TROUGH. THE ONLY LIMITING FACTOR WILL BE THE
700-500 MB LAYER RH IN LOWER AROUND 40 TO 50%, ALTHOUGH THE 850
TEMPERATURES ARE AROUND -12C WITH THE 850 MB LEVEL RH IN THE 95%.

SATURDAY AND BEYOND...THE REST OF THE FORECAST LOOKS GOOD AS OF YET
WITH NO MAJOR CHANGES NEEDED IN THE LONGER RANGE.

LUTZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH...WEDNESDAY
NIGHT AND THURSDAY MORNING...MIZ019>021-025>027-031-032.

&&
Hazardous weather outlook, Jan 24, 4:41 AM EST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
441 AM EST WED JAN 24 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-251100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
441 AM EST WED JAN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A COMBINATION OF LAKE ENHANCED AND LAKE EFFECT SNOWFALL MAY BRING
HEAVY ACCUMULATIONS TO PORTIONS OF NORTHWEST LOWER MICHIGAN WEST OF
US-131 TONIGHT. SEE ONGOING WATCH FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COMBINATION OF LAKE ENHANCED AND LAKE EFFECT SNOWFALL MAY BRING
HEAVY ACCUMULATIONS TO PORTIONS OF NORTHWEST LOWER MICHIGAN WEST OF
US-131 THURSDAY MORNING. SEE ONGOING WATCH FOR ADDITIONAL
DETAILS.

PERIODS OF MUCH BELOW NORMAL TEMPERATURES CAN BE EXPECTED THROUGH
NEXT WEEK AS SEVERAL COLD WAVES INVADED THE WESTERN GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

LUTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Leelanau

When
January 24, 11:00 AM EST to 8:00 PM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11480.